We believe that the patient described by Drs Krainin and Clark had quinidine-induced systemic lupus erythematosus (SLE). Interestingly, their patient and four of the five patients we described had speckled antinuclear antibodies (ANAs) associated with quinidine therapy; most patients with drug-induced lupus have homogeneous ANAs. Since first reporting our cases of quinidine-induced SLE, we have become aware of three additional published cases of drug-induced lupus associated with quinidine therapy.1,2 Including three cases published only in abstract form3 and the case described by Drs Krainin and Clark, we now know of 15 cases of quinidine-induced lupus erythematosus published in the English literature. In addition, after presenting our five cases to the American Rheumatism Association (San Antonio, Tex, June 3, 1983), rheumatologists in attendance informed us of numerous unpublished cases of SLE induced by quinidine therapy that they had managed in their private or university practices. We agree with the
Lavie CJ, Waxman J. Quinidine-Induced Lupus Erythematosus-Reply. Arch Intern Med. 1985;145(9):1740–1741. doi:https://doi.org/10.1001/archinte.1985.00360090216042
Customize your JAMA Network experience by selecting one or more topics from the list below.
Create a personal account or sign in to: